Aa
Aa
A
A
A
Close
Avatar universal

Anyone been on a roller coaster lately?

Real, not literal... although I'll bet we all feel as if we've been on a literal one lately :-)

I have yet to see a cardiologist.  Problems began 1 week ago.  Posted the info on that last night - won't bore you with the details again.

I see the cardiologist in 2 weeks followed the next day by a vacation to Disneyland and Knott's Berry Farm.  Right now I can't leave my bed without going into tachy; and if I don't rest fairly soon after it starts, I begin having chest pressure, shortness of breath and extreme weakness and fatigue.  I'm a huge roller coaster junkie and still want to go and have fun.  My family will not want to leave me in the hotel every day and I want to go to the parks, but I also don't want to slow them down.

I'm wearing an event monitor now, but won't be able to have additional tests before my trip.  I did have one day on Atenolol which lowered my pulse by about 20 bpm and made me feel almost normal.  My PCP took me back off because the cardiologist said he didn't want me taking anything until he sees me.  But I'm hoping that he will let me take it during my trip so I can still enjoy myself and leave the hotel room.

For those veteran cardiac patients, how have you dealt with vacations?
Anybody still go on roller coasters?  They always have those signs about cardiac patients, pregnant women, back problems etc.

Thanks for your advice,
Karen
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Let us know how your appointment goes.

I just recently experienced one of your complaints--waking from a nap feeling like I was forgetting to breathe, happened twice--very very disconcerting.

Hope you get some good news.
Helpful - 0
Avatar universal
Thanks for your help.

I had ice-blue lips and extreme exhaustion this afternoon after a brief outing with my daughters.  After rest they returned to their normal pink color, but the cardio nurse moved my appointment up to tomorrow.  

Symptoms seem less like rhythm issues now - exhaustion, difficulty breathing, kept waking during nap feeling like I was forgetting to breathe, rapid weight gain - 4 pounds in 24 hours, heavy feeling in chest.  

Hope I'll still be able to go on the trip!
Helpful - 0
Avatar universal
I was in a-fib in March of this year.  I cardioverted on meds and have not returned.  I now take Diovan to lower my blood pressure which in turn has reduced the load on my heart which has significantly reduced my palpatations.  MY SITUATION IS MUCH DIFFERENT THAN YOURS.

Rode roller coasters for the first time at Dorney Park on Friday.  I must admit to being concerned because I get light palpatations each night when I lay down for the first time.  I think it is the change in pressure.  Therefore, I was concerned about the g-force from the roller coasters.  My 14 year old son and I have always enjoyed the coasters together and I did not want to give up on it.  It went well with only one slight palpatation which I consider a success.

So, when you are considered all clear by your cadiologist (which you should discuss this and many other issues with), you may be able to get back to the rides.  Take it easy though for now.  Have fun on vacation.  My advice is the same as above, do not ride the wild rides until meeting with the doctors.
Helpful - 0
255722 tn?1452546541
I agree that until you have some answers regarding your heart health it is best to forego the questionable activities.  However, your question seems to sort of be asking whether life ever gets back to "normal," and whether there is anyone out there with rhythm issues who continues to enjoy things like amusement parks.  The answer is a resounding YES.

Your situation is acute right now.  You are experiencing severe symptoms and it is best to relax your body and avoid the adrenaline surges that can put you into a state of unremmittant tachy.  However, once you know what you are dealing with, if your heart is in good shape and you get your symptoms under control, a "normal" life is possible, with some minor modifications.

I have regular PVC's, some bouts of SVT, and a history of vasovagal syncope (fainting).  However, I just returned from a vacation to Virginia where we went to Busch Gardens among other things.  I rode several roller coasters, including the new Griffon which has two 90 degree drops of 6 stories each.  It was great.  I had a few extra bumps and skips, but boy it was fun.

Generally speaking, I have times when I would never attempt to ride roller coasters or challenge the 105 degree heat factors of last week.  Sometimes, for no apparent reason, my heart  goes into overdrive and those activities are just too HUGE.  But there are other, more common times when my heart's behavior problems ride in the rear seat and life continues as it used to.

I want to reitterate that you should NOT ride until you have word from your doctor.  However, on the question of whether some of us still do the thrills and chills.......yes, yes, yes.

Take care.
Helpful - 0
Avatar universal
Great advice.  I'll focus on enjoying watching how much fun my family is having, not on what I would like to be, but shouldn't be doing.

I'm sorry to hear about your father.  That must be scary for him and for you as well.  And your problems don't sound so great either.  

Even though I'm frustrated not knowing what is going on, reading about other member's symptoms helps me to remember that my symptoms are not that bad.
Helpful - 0
187666 tn?1331173345
It all depends on the cardiac problem. Talking about roller coaster ride life, I'm on it now. My Dad nearly died in Nov. 2006 from congestive heart failure. Was even put on hospice care. Somehow his heart stabilized and he's still alive although very weak. Now we found out he has lung cancer that has spread to his liver, spine, pelvis and femurs. He's in quite a bit of pain and I'm not sure how he can survive all this in addition to his heart failure and an EF of 25%. Yet he does.

My own heart is being a brat with chest pains and tachy times (up to 198 bpm) just about every day, sometime more than once a day. I did start back on my Diltiazem which will help in about 2 weeks. In the meantime I have non-stop throbbing headache, am dizzy and tired. I would love to get off this roller coaster ride but I think it's not done yet.

Enough of my complaining. Everyone has problems. You don't know for sure what's going on with your heart yet since you're still wearing the monitor. You can go on vacation (there are hospitals in that area) but don't ride the wild rides. That can wait till another time. Just go and enjoy being away for a bit, enjoy the happiness around you.
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.